0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Research Letter |

Irreversible Blindness Following Intravenous Streptokinase FREE

Mohammadreza Peyman, MD1; Visvaraja Subrayan, FRCOphth1
[+] Author Affiliations
1Department of Ophthalmology, University of Malaya, Kuala Lumpur, Malaysia
JAMA Ophthalmol. 2013;131(10):1368-1369. doi:10.1001/jamaophthalmol.2013.4489.
Text Size: A A A
Published online

Coronary thrombolysis with intravenous streptokinase is widely used as a strategy for coronary reperfusion for acute myocardial infarction. Herein, we report a case of explosive intraocular hemorrhage after the intravenous administration of streptokinase and discuss management and prognosis of the complication.

A 46-year-old man had unilateral pain and redness in the right eye that had developed following an acute onset of vision loss while receiving a streptokinase injection for an extensive inferior myocardial infarction. He had type 2 diabetes mellitus for the past 6 years without systemic complications.

He was admitted to the coronary care unit with a 4-hour history of ischemic chest pain. On clinical systemic examination, the patient was found to be normotensive. An electrocardiogram showed an acute extensive inferior myocardial infarction. Initial laboratory investigations revealed a blood glucose level of 0.103 mg/dL (to convert to millimoles per liter, multiply by 0.0555) and an elevated creatine kinase level of 496 IU/L (to convert to microkatals per liter, multiply by 0.0167). The decision was made to commence intravenous streptokinase. The next day, the patient was referred to the ophthalmologist with pain, redness, and blurred vision in the right eye. On further questioning, the patient admitted to having developed blurred vision in the right eye during the streptokinase infusion but did not pay any heed to it as he was more concerned about his general health.

On examination of the right eye, visual acuity was no light perception. No red reflex was observed. The conjunctiva was hyperemic. Mild epithelial edema was detected with angle closure. There was no obvious hyphema. Intraocular pressure (IOP) was 56 mm Hg. The pupil was slightly dilated and a right relative afferent pupillary defect was present. Examination of the left eye revealed normal findings. Visual acuity was 20/20. The anterior chamber was deep and IOP was 16 mm Hg. No retinopathy was noted in the left eye on funduscopy. A 10-MHz ultrasonogram (B-scan) showed a large hyperreflective area in the vitreous cavity, suggesting a massive intraocular hemorrhage.

The IOP was controlled primarily using topical antiglaucoma agents. A week later, there was still no light perception OD but the anterior chamber had become deeper. Ultrasonographic examination confirmed a massive intraocular hemorrhage that was still unchanged (Figure, A).

Place holder to copy figure label and caption
Figure.
Findings After Onset of Intraocular Hemorrhage

A, B-scan of the right eye 1 month after onset of intraocular hemorrhage (arrow). B, Red iris discoloration (heterochromia) in the right eye 3 months after onset of hemorrhage.

Graphic Jump Location

At 3 months, visual acuity remained unchanged, IOP was normal without any topical medication, and the anterior chamber was quiet and deep. However, the optic nerve was pale. Also, red iris discoloration (heterochromia) was noted (Figure, B).

Our patient had received intravenous streptokinase, which is a thrombolytic medication.1 Intraocular hemorrhage after thrombolytic therapy for acute myocardial infarction is rare. Kaba et al2 described a 66-year-old man with acute inferior myocardial infarction who developed an extensive retinal and vitreous hemorrhage within a few hours following thrombolytic treatment with reteplase. Hypertension3 and exudative macular degeneration4 have also been reported as potential risk factors, but our patient did not have any of them.

Intraocular hemorrhage is a rare adverse effect of streptokinase, but this could be a sight-threatening complication of thrombolytic therapy and needs to be managed properly. The onset of eye pain or vision loss after the administration of a systemic thrombolytic agent should alert the physician to the possibility of an ocular hemorrhage. Early control of IOP may prevent irreversible damage of the optic nerve and significantly improve the prognosis. In cardiac units, prompt medical control of IOP may play a key role in preserving ocular structures.

Corresponding Author: Mohammadreza Peyman, MD, Department of Ophthalmology, University of Malaya, 59100 Kuala Lumpur, Malaysia (drmpeyman@yahoo.com).

Published Online: August 8, 2013. doi:10.1001/jamaophthalmol.2013.4489.

Author Contributions:Study concept and design: Peyman, Subrayan.

Acquisition of data: Peyman.

Analysis and interpretation of data: Peyman.

Drafting of the manuscript: Peyman.

Critical revision of the manuscript for important intellectual content: Peyman, Subrayan.

Study supervision: Subrayan.

Conflict of Interest Disclosures: None reported.

Funding/Support: This work was supported by High-Impact Research Grant H-20001-00-E000058 from the University of Malaya.

Kunamneni  A, Abdelghani  TT, Ellaiah  P.  Streptokinase: the drug of choice for thrombolytic therapy. J Thromb Thrombolysis. 2007;23(1):9-23.
PubMed   |  Link to Article
Kaba  RA, Cox  D, Lewis  A, Bloom  P, Dubrey  S.  Intraocular haemorrhage after thrombolysis. Lancet. 2005;365(9456):330.
PubMed   |  Link to Article
Sukumaran  K, Chandran  S, Visvaraja  S, Couper  NT, Tan  PE.  A lesion mistaken for malignant melanoma of the posterior uvea: a case report. Med J Malaysia. 1984;39(4):317-319.
PubMed
Schlote  T, Freudenthaler  N, Gelisken  F.  Anticoagulative therapy in patients with exudative age-related macular degeneration: acute angle closure glaucoma after massive intraocular hemorrhage [in German]. Ophthalmologe. 2005;102(11):1090-1096.
PubMed   |  Link to Article

Figures

Place holder to copy figure label and caption
Figure.
Findings After Onset of Intraocular Hemorrhage

A, B-scan of the right eye 1 month after onset of intraocular hemorrhage (arrow). B, Red iris discoloration (heterochromia) in the right eye 3 months after onset of hemorrhage.

Graphic Jump Location

Tables

References

Kunamneni  A, Abdelghani  TT, Ellaiah  P.  Streptokinase: the drug of choice for thrombolytic therapy. J Thromb Thrombolysis. 2007;23(1):9-23.
PubMed   |  Link to Article
Kaba  RA, Cox  D, Lewis  A, Bloom  P, Dubrey  S.  Intraocular haemorrhage after thrombolysis. Lancet. 2005;365(9456):330.
PubMed   |  Link to Article
Sukumaran  K, Chandran  S, Visvaraja  S, Couper  NT, Tan  PE.  A lesion mistaken for malignant melanoma of the posterior uvea: a case report. Med J Malaysia. 1984;39(4):317-319.
PubMed
Schlote  T, Freudenthaler  N, Gelisken  F.  Anticoagulative therapy in patients with exudative age-related macular degeneration: acute angle closure glaucoma after massive intraocular hemorrhage [in German]. Ophthalmologe. 2005;102(11):1090-1096.
PubMed   |  Link to Article

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

681 Views
0 Citations
×

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs
JAMAevidence.com

Users' Guides to the Medical Literature: A Manual for Evidence-Based Clinical Practice, 3rd ed
The Number Needed to Treat in Weighing Benefit and Harm